Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 5, 2017, 4:29 PM EDT for Greater Bridgeport Planning Region, Connecticut; 4 counties in New York. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 4:29 PM EDT (20:29 UTC)
- Expired
- Sep 5, 2017, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 4:55 PM EDT | TSTM WND DMG | 1 Sw Manitou, NY | TREES DOWN ON ROUTE 9D ONE QUARTER MILE NORTH OF BEAR MOUNTAIN BRIDGE |
| Sep 5, 4:55 PM EDT | TSTM WND DMG | Putnam Valley, NY | TREES DOWN ON CANOPUS HILL ROAD |
| Sep 5, 5:24 PM EDT | TSTM WND DMG | Patterson, NY | DOWNED TREE NEAR 450 EAST BRANCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
699
WUUS51 KOKX 052029
SVROKX
CTC001-NYC071-079-087-119-052130-
/O.NEW.KOKX.SV.W.0040.170905T2029Z-170905T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
429 PM EDT TUE SEP 5 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
North central Fairfield County in southern Connecticut...
Northern Westchester County in southeastern New York...
East central Orange County in southeastern New York...
Putnam County in southeastern New York...
Rockland County in southeastern New York...
* Until 530 PM EDT
* At 428 PM EDT, a severe thunderstorm was located near West Point,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near,
Peekskill around 435 PM EDT.
Cold Spring around 440 PM EDT.
Mahopac and Fahnestock State Park around 455 PM EDT.
Carmel around 505 PM EDT.
Lake Carmel and Brewster around 510 PM EDT.
New Fairfield around 525 PM EDT.
Danbury and Brookfield around 530 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Rotation has been noted with this storm, and will be watched for
possible tornado development.
&&
LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
4150 7344 4151 7339 4149 7337 4147 7333
4147 7331 4146 7330 4118 7405 4134 7417
4145 7399 4144 7398 4149 7392 4153 7360
4153 7353 4167 7352
TIME...MOT...LOC 2028Z 239DEG 28KT 4131 7402
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NV2 follow-up statements
644
WWUS51 KOKX 052058
SVSOKX
Severe Weather Statement
National Weather Service New York NY
458 PM EDT TUE SEP 5 2017
CTC001-NYC071-079-087-119-052130-
/O.CON.KOKX.SV.W.0040.000000T0000Z-170905T2130Z/
Fairfield CT-Westchester NY-Orange NY-Putnam NY-Rockland NY-
458 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTH CENTRAL FAIRFIELD...NORTHERN WESTCHESTER...EAST CENTRAL
ORANGE...PUTNAM AND ROCKLAND COUNTIES...
At 455 PM EDT, a severe thunderstorm was located near Fahnestock
State Park, or near Mahopac, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe storm will be near...
Lake Carmel and Brewster around 505 PM EDT.
New Fairfield around 520 PM EDT.
Danbury around 525 PM EDT.
Sherman and Brookfield around 530 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm has exhibited low level rotation. Although a
tornado is not likely, brief tornado development is possible.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
4150 7344 4151 7339 4149 7337 4147 7333
4147 7331 4146 7330 4118 7405 4134 7417
4145 7399 4144 7398 4149 7392 4153 7360
4153 7353 4167 7352
TIME...MOT...LOC 2055Z 239DEG 28KT 4142 7378
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
NV323
WWUS51 KOKX 052128
SVSOKX
Severe Weather Statement
National Weather Service New York NY
528 PM EDT TUE SEP 5 2017
CTC001-NYC071-079-087-119-052136-
/O.EXP.KOKX.SV.W.0040.000000T0000Z-170905T2130Z/
Fairfield CT-Westchester NY-Orange NY-Putnam NY-Rockland NY-
528 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAIRFIELD...
NORTHERN WESTCHESTER...EAST CENTRAL ORANGE...PUTNAM AND ROCKLAND
COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning is weakening below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
Small hail and wind gusts to 50 mph are still possible with this
storm as it tracks through extreme northern Fairfield County through
6pm.
LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
4150 7344 4151 7339 4149 7337 4147 7333
4147 7331 4146 7330 4118 7405 4134 7417
4145 7399 4144 7398 4149 7392 4153 7360
4153 7353 4167 7352
TIME...MOT...LOC 2126Z 239DEG 28KT 4154 7351
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:59 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 5, 3:59 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
359 PM EDT Tue Sep 5 2017
.SYNOPSIS...
A cold front stalls over the Tri-State area tonight through
Wednesday. A wave of low pressure forms on the front and moves
it off the coast on Thursday as Canadian high pressure slowly
builds in through the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 PM Update - convection has developed in Orange County where LI's
are down to -5 C with SBCAPE of 1700 J/KG there.
Otherwise, have keep with the idea of showers slowly working
east and POPs going to likely with a chance for TS overnight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front stalls over the local area as the front becomes
aligned with the wind flow aloft. Although CAPE diminishes with
the loss of daytime heating, sufficient speed shear and lift
will exist and thus the continue the chance for TS.
POP's on Thursday go to categorical as synoptic lift is enhanced
by right-entrance region of a 120-130 kt jet streak in the
upper levels and develops a surface low pressure wave on the
front.
The surface wave lifts north overnight Wednesday leaving us in
westerly cold air advection.
Have gone with the warmer GFS solution for the temperature
forecast as it subjectively appears the GFS is closer with the
current precipitation fields. Also, the GFS is closer to the
ECMWF MOS data.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
At the start of the period, a highly amplified upper flow will
feature a full latitude trough east of the Mississippi River Valley
and ridging over the intermountain west. The pattern gradually
translates east while dampening with the upper trough slowly
shifting east of the area Saturday night. NWP is in good agreement
with the H5 pattern into the weekend. The GFS continues to be more
progressive than the ECMWF and GGEM with the departing upper low on
Sunday. This looks to have little impact on sensible weather across
the region this weekend into early next week as a large area of high
pressure builds into the region with dry, cool conditions. This high
will also serve as blocking mechanism as Hurricane Irma remains well
to the south, tracking near the Florida Peninsula and into the
southeast late in the weekend into early next week. Refer to the
latest products from the National Hurricane Center for details on
Irma.
Showers will be a possibility on Thursday, mainly in the morning, as
mid-level frontogenetic forcing exits to the east.
There will also be a low chance of showers Friday and perhaps
Saturday afternoons with the upper trough passing through.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front slowly approaches from the west into Wednesday,
then begins to cross the area Wednesday afternoon.
VFR through this afternoon. Conditions lower to MVFR throughout
overnight, with IFR probable at KGON. There is a low chance of
IFR elsewhere, with best chance at KBDR and KISP. Showers, with
possibly an embedded thunderstorm, move into far western
terminals around 00z, city terminals around 4-6z, and eastern
terminals 9-12z. Intermittent showers then continue through the
TAF period.
S-SSW winds 10-15G20-25KT this afternoon, becomes light and
variable throughout this evening. S flow develops at under 10 kt
at coastal/city terminals by mid morning Wednesday.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Sustained S winds around 15KT with
gusts up to 25KT possible for the afternoon/evening push.
KLGA TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Sustained S winds around 15KT
with gusts up to 20KT possible for the afternoon/evening push.
KEWR TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
SSW possible for the afternoon/evening push.
KTEB TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
SSW possible for the afternoon/evening push.
KHPN TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours.
KISP TAF Comments: Timing of changes in wind speed and direction
could be off +/- 1-2 hours. Wind gusts up to 20 kt out of the
S possible for the afternoon/evening push.
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon-night...MVFR possible in showers and
thunderstorms.
.Thursday-Thursday night...MVFR or lower possible in showers
early Thursday morning, otherwise VFR. W-NW winds G15-20kt
possible.
.Friday...VFR. Slight chance of mainly afternoon showers at
northern terminals.
.Friday night-Sunday...VFR.
&&
.MARINE...
SCA remains on the ocean waters through tonight for winds and
seas meeting minimal advisory criteria. There may be occasional
gusts to 25 kt over the South Shore Bays this evening.
Winds diminish below criteria late tonight, however, Ocean seas
will likely remain at 5 ft or greater on Wednesday. Expect a
Small Craft Advisory for Hazardous Seas being posted overnight
for Wednesday.
Swells from distant hurricane Irma will keep seas above 5 ft on the
ocean waters into the weekend. The swells will also result in
rough conditions near the inlets and at the entrance to Long
Island Sound. Winds may approach SCA levels late Thu/Thu night
otherwise they are forecast to remain at sub-advsy levels. Refer
to the latest products from the National Hurricane Center for
details on Irma.
Winds and seas on the non-ocean waters will remain below Small Craft
Advisory levels.
&&
.HYDROLOGY...
Rain overnight through late Wednesday night are forecast to
total in the 1.0" to 1.5" range with highest amounts to the
east.
Due to the extended time range for the rainfall to occur, only minor
flooding of known urban/poor drainage areas is anticipated. Most
areas will receive little to no impacts.
No hydrologic issues are anticipated from Thursday into early
next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...24
AVIATION...Maloit
MARINE...24/Tongue
HYDROLOGY...24/TongueHazardous weather outlook, Sep 5, 10:19 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 1019 AM EDT Tue Sep 5 2017 NYZ075-080-081-178-179-061100- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 1019 AM EDT Tue Sep 5 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The potential for an extended period of high rip current risk exists through this weekend as swells from distant Hurricane Irma build towards the area. Refer to the latest statements from the National Hurricane Center for the latest information on Irma. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ004-006-103>108-NYZ069>074-078-079-176-177-061100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Rockland-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 1019 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-061100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1019 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-NYZ067-068-061100- Western Passaic-Orange-Putnam- 1019 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms late this afternoon into early this evening that could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 5, 4:16 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service New York NY
416 PM EDT TUE SEP 5 2017
NYZ067>070-052100-
Putnam-Rockland-Northern Westchester-Orange-
416 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...
At 416 PM EDT, a strong thunderstorm was located over Harriman, or
near Monroe, moving northeast at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Harriman around 420 PM EDT.
West Point around 435 PM EDT.
Peekskill around 440 PM EDT.
Cold Spring and New Windsor around 450 PM EDT.
Newburgh around 455 PM EDT.
Fahnestock State Park around 500 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4152 7400 4150 7400 4150 7399 4146 7400
4144 7398 4149 7393 4151 7375 4142 7365
4115 7413 4128 7429 4153 7399
TIME...MOT...LOC 2016Z 227DEG 23KT 4127 7414
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:13 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Sep 5, 6:59 PM EDT | Special Weather Statement | OKX | 61 min | |
| Sep 5, 7:07 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 3 hr |
| Sep 5, 7:32 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 58 min |
| Sep 5, 4:16 PM EDT | Special Weather Statement | OKX | Putnam | 44 min |
| Sep 5, 5:30 PM EDT | Special Weather Statement | OKX | Putnam | 45 min |
| Sep 5, 6:27 PM EDT | Special Weather Statement | OKX | Rockland | 63 min |
| Sep 5, 7:24 PM EDT | Special Weather Statement | OKX | New York, Richmond, Rockland | 51 min |
| Sep 5, 7:39 PM EDT | Special Marine Warning | OKX | 66 min | |
| Sep 5, 7:41 PM EDT | Special Marine Warning | OKX | 94 min | |
| Sep 5, 7:49 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 41 min |
| Sep 5, 7:59 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.